John Harer

John Harer
  • Professor of Mathematics
External address: 109 Physic Bldg, Durham, NC 27708
Internal office address: Box 90320, Durham, NC 27708-0034
Phone: (919) 660-2845

Research Areas and Keywords

Biological Modeling
Gene Regulatory Networks, Network Inference
Computational Mathematics
Topological Data Analysis, Geometric Data Analysis, Network Dynamics, Network Inference
Signals, Images & Data
Topological Data Analysis, Geometric Data Analysis
Topology
Topological Data Analysis

Professor Harer's primary research is in the use of geometric, combinatorial and computational techniques to study a variety of problems in data analysis, shape recognition, image segmentation, tracking, cyber security, ioT, biological networks and gene expression.

Education & Training
  • Ph.D., University of California at Berkeley 1979

  • B.A., Haverford College 1974

Collins, A. D., et al. “HPRM: A hierarchical PRM.” Proceedings  Ieee International Conference on Robotics and Automation, vol. 3, Dec. 2003, pp. 4433–38.

Edelsbrunner, H., et al. “Morse-Smale complexes for piecewise linear 3-manifolds.” Proceedings of the Annual Symposium on Computational Geometry, July 2003, pp. 361–70.

Cole-McLaughlin, K., et al. “Loops in Reeb graphs of 2-manifolds.” Proceedings of the Annual Symposium on Computational Geometry, July 2003, pp. 344–50.

Edelsbrunner, H., et al. “Hierarchical Morse-Smale complexes for piecewise linear 2-manifolds.” Discrete and Computational Geometry, vol. 30, no. 1, Jan. 2003, pp. 87–107. Scopus, doi:10.1007/s00454-003-2926-5. Full Text

Goulden, I. P., et al. “A geometric parametrization for the virtual euler characteristics of the moduli spaces of real and complex algebraic curves.” Transactions of the American Mathematical Society, vol. 353, no. 11, Dec. 2001, pp. 4405–27.

Agarwal, P. K., et al. “Minimal trap design.” Proceedings  Ieee International Conference on Robotics and Automation, vol. 3, Jan. 2001, pp. 2243–48. Scopus, doi:10.1109/ROBOT.2001.932956. Full Text

Edelsbrunner, H., et al. “Hierarchical Morse complexes for piecewise linear 2-manifolds.” Proceedings of the Annual Symposium on Computational Geometry, Jan. 2001, pp. 70–79.

Bern, Marshall W., et al. “Emerging Challenges in Computational Topology.” Corr, vol. cs.CG/9909001, 1999.

Harer, J. “The third homology group of the moduli space of curves.” Duke Mathematical Journal, vol. 63, no. 1, Jan. 1991, pp. 25–55. Scopus, doi:10.1215/S0012-7094-91-06302-7. Full Text

Harer, J. L. “Stability of the homology of the moduli spaces of Riemann surfaces with spin structure.” Mathematische Annalen, vol. 287, no. 1, Mar. 1990, pp. 323–34. Scopus, doi:10.1007/BF01446896. Full Text

Pages

Former Graduate Students

  • Anne Collins (01/2002 - 01/2006): Configuration Spaces in Robotic Manipulation and Motion Planning